Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 111, NWS Grand Forks, ND

July 5, 2008Cavalier County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 5, 2008, 7:11 PM CDT for Cavalier County, Ramsey County, North Dakota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2008, 7:11 PM CDT (00:11 UTC)
Expired
Jul 5, 2008, 7:47 PM CDT
In force
36 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Cavalier County, ND, Ramsey County, ND

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:20 PM CDTTSTM WND DMG2 E Starkweather, NDMAILBOX BLOWN DOWN.
Jul 5, 7:27 PM CDTHAIL 0.883 S Hampden, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:08 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1696 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 060011
SVRFGF
NDC019-071-060115-
/O.NEW.KFGF.SV.W.0111.080706T0011Z-080706T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
711 PM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA...
  NORTHEASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 815 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 4 MILES EAST OF STARKWEATHER...OR 25 MILES NORTH
  OF DEVILS LAKE...MOVING TO THE EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAMPDEN AT 720 PM CDT...
  DERRICK AT 730 PM CDT...
  6 MILES NORTH OF EDMORE AT 740 PM CDT...
  NEKOMA AT 755 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4867 9834 4838 9833 4834 9886 4862 9892
TIME...MOT...LOC 0011Z 262DEG 21KT 4847 9874

$$

VG
2 follow-up statements
000 
WWUS53 KFGF 060034
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
734 PM CDT SAT JUL 5 2008

NDC019-071-060115-
/O.CON.KFGF.SV.W.0111.000000T0000Z-080706T0115Z/
RAMSEY ND-CAVALIER ND-
734 PM CDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL CAVALIER AND NORTHEASTERN RAMSEY COUNTIES...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED OVER DERRICK...OR 21 MILES SOUTH OF LANGDON...MOVING TO
THE EAST AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEKOMA BY 750 PM CDT...

THIS STORM BLEW OVER A MAILBOX 2 MILES EAST OF STARKWEATHER AT 720 PM
CDT.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4867 9834 4838 9833 4834 9886 4862 9892
TIME...MOT...LOC 0034Z 263DEG 23KT 4849 9850

$$

VG
000 
WWUS53 KFGF 060047
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
747 PM CDT SAT JUL 5 2008

NDC019-071-060057-
/O.CAN.KFGF.SV.W.0111.000000T0000Z-080706T0115Z/
RAMSEY ND-CAVALIER ND-
747 PM CDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CAVALIER AND
NORTHEASTERN RAMSEY COUNTIES IS CANCELLED...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 5 MILES WEST OF FAIRDALE...OR 18 MILES SOUTH OF
LANGDON...MOVING TO THE EAST AT 25 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING
FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4867 9834 4838 9833 4834 9886 4862 9892
TIME...MOT...LOC 0047Z 263DEG 27KT 4850 9829

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:11 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 5, 3:11 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
311 PM CDT SAT JUL 5 2008

.SHORT TERM...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL
ND AND SD. KMVX CONTINUES TO SHOW SOME DEVELOPING STORMS IN CENTRAL
ND UP INTO S MB. WHEN COMPARING THE MODELS...THE MODELS REMAIN IN
PRETTY GOOD AGREEMENT...SO ENDED UP USING A MODEL BLEND FOR THE
FORECAST.

CONVECTION CONTINUES TO TRY TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT...WITH MID LEVEL CAP STILL PREVENTING CONVECTION FROM GETTING
FULLY ORGANIZED YET. LATEST MSAS ANALYSIS SHOW LIFTED INDICES TO -8
AND A SURFACE MOISTURE FLUX CONVERGENCE MAXIMUM EXTENDING THROUGH
CENTRAL INTO E ND. DEWPOINTS HAVE RISEN INTO THE MID TO UPPER 60S
OVER THE AREA. THE CAP IS EXPECTED TO ERODE THIS EVENING AS THE
SHORTWAVE...EVIDENT ON THE ON WV IMAGERY...MOVES INTO CENTRAL ND.
WITH SFC BASED CAPES UP TO 3000...SVR IS ANTICIPATED...WITH
EXPLOSIVE DEVELOPMENT POSSIBLE IF THE CAP ERODES QUICKLY ENOUGH.
THEREFORE...KEPT SVR WORDING IN FORECAST...WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN SVR WEATHER THREATS.

THE FRONT EXITS THE AREA BY SUN MORNING. A HIGH PRESSURE PRESSURE
SYSTEM QUICKLY MOVES THROUGH ON SUN...SO KEPT THE FORECAST DRY.
THEN FOR SUN NIGHT...ANOTHER LOW PRESSURE SYSTEM MOVES OUT OF
CANADA INTO THE N PLAINS...BRINGING THE NEXT CHANCE FOR THUNDERSTORMS
TO THE AREA FOR SUN NIGHT INTO TUE.

.LONG TERM (WED-SAT)...
MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO
WITH A BLENDED SOLUTION ATTM. MODELS SHOW A PROGRESSIVE PATTERN
WITH ANOTHER SYSTEM CROSSING THE FA ON FRI. EXPECT A REBOUND OF
TEMPS AND MOISTURE AHEAD OF THE SYSTEM INCREASING THE CHANCES FOR
MORE -SHRA/-TSRA. OTHERWISE...NO SIGNIFICANT CHANGES ARE
ANTICIPATED ATTM.

&&

.AVIATION...
VFR CONDITIONS THRU THE PERIOD WITH MENTION OF TSRA COINCIDING WITH
PASSAGE OF COLD FRONT. WINDS MAY BE ERRATIC IN VCNTY OF STRONGER
STORMS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG/HOPKINS
Hazardous weather outlook, Jul 5, 5:13 AM CDT, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
513 AM CDT SAT JUL 5 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
513 AM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG THUNDERSTORMS TONIGHT. A TROUGH OF
LOW PRESSURE WILL MOVE ACROSS NORTH DAKOTA...AND INTO NORTHWEST
MINNESOTA LATE THIS EVENING AND OVERNIGHT. THIS TROUGH WILL
TRIGGER CONVECTION LATE THIS EVENING. THERE IS A SLIGHT RISK THAT
THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA ON MONDAY
AFTERNOON. A LOW PRESSURE SYSTEM WILL DROP INTO NORTH DAKOTA FROM
SASKATCHEWAN...AND BRING A CHANCE OF THUNDERSTORMS AND LOCALLY HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SPEICHER

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.